Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 65, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 6, 2003, 3:21 PM EDT for Lawrence County, Pennsylvania. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2003, 3:21 PM EDT (19:21 UTC)
- Expired
- Jul 6, 2003, 4:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Lawrence County, PA
The radar
The Pittsburgh radar (KPBZ), 58 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 454 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 742 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KPBZ 061921 SVRPBZ PAC073-062000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 319 PM EDT SUN JUL 6 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAWRENCE COUNTY IN PENNSYLVANIA * UNTIL 400 PM EDT * AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS FROM 5 MILES NORTHWEST OF NEW WILMINGTON TO NEAR ELLWOOD CITY...MOVING EAST AT 30 MPH. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... NEW CASTLE... NEW WILMINGTON... OAKLAND... OAKWOOD... <<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 4113 8045 4094 8043 4092 8017 4110 8017
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 9:16 AM EDT, 6 hours 5 minutes earlier.
Area forecast discussion, Jul 6, 9:16 AM EDT, 6 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 916 AM EDT SUN JUL 6 2003 MORNING UPDATE HAS BEEN SENT REMOVING MORNING FOG. ONE LONE THUNDERSTORM MOVED QUICKLY ACROSS WASHINGTON AND WESTMORELAND COUNTIES THIS MORNING, BUT THAT HAS NOW HAS MOVED INTO THE MOUNTAIN COUNTIES TO OUR EAST AS IT WEAKENS. EXPECT MORE ACTIVITY TO FIRE THIS AFTERNOON AS DEWPOINTS CLIMB INTO THE UPPER 60S AND SUNSHINE WILL HELP DESTABILIZE THE ATMOSPHERE. TRIGGER TEMPERATURE CALCULATED AT 26C/79F TODAY. MAIN CLUSTER OF CONVECTION CURRENTLY MOVING THROUGH JANESVILLE-BELOIT WISCONSIN WITH ANOTHER AREA NEAR DES MOINES IOWA. EXTRAPOLATION WOULD PUT THAT AREA IN OUR NECK OF THE WOODS LATE THIS EVENING. ACARS DATA FROM WESTBOUND KPIT DEPARTURES SHOWING LITTLE SHEAR AND 700 MB WINDS 280/40KTS OVER OHIO. AS SUCH, I EXPECT PULSE-TYPE STORMS TO DEVELOP OVER THE AREA THIS AFTERNOON AND MOVE PRETTY MUCH DUE EAST. AFTERNOON PACKAGE CONCERNS WILL BE ON CONVECTION FOR MONDAY EVENING AS IMPRESSIVE HELICITY/FRONTOGENIC FORCING/AND SOUPY DEWPOINTS WILL BE OVER THE AREA. WILL DIGEST NEW MODEL DATA FOR A BETTER FEEL ON THE LOCATION. PIT 85 69 87 70 / 50 40 50 40 HLG 85 70 87 70 / 50 40 50 40 MGW 86 70 88 71 / 50 40 50 40 ZZV 86 71 88 71 / 50 50 50 40 PHD 85 70 87 70 / 50 40 50 40 FKL 84 66 86 67 / 50 40 50 40 DUJ 83 66 85 67 / 50 40 50 40 LBE 85 69 87 70 / 50 40 50 40 BTP 83 67 85 68 / 50 40 50 40 IDI 84 67 86 68 / 50 40 50 40 ODM 84 67 86 68 / 50 40 50 40 .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE. TYBURSKI
Hazardous weather outlook, Jul 6, 5:00 AM EDT, 10 hours 21 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-061100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 500 AM EDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT FOR WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. THE GREATEST THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS AND HEAVY RAIN. DANGEROUS LIGHTNING AND HAIL ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... A SLIGHT RISK OF SEVERE THUNDERSTORMS IS POSSIBLE AGAIN ON MONDAY FOR THE REGION. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
In the hours before
Special weather statement, Jul 6, 1:27 PM EDT, 1 hour 54 minutes before
PAZ007-008-013-014-061830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 127 PM EDT SUN JUL 6 2003 ...THUNDERSTORMS DEVELOPING ACROSS THE AREA... AT 1:25 PM...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS DEVELOPING ACROSS NORTHEAST OHIO MOVING EAST AT 35 MPH. THESE STORMS WILL MOVE ACROSS THE AREA BETWEEN 1:30 PM AND 2:30 PM. BE ALERT FOR STRONG GUSTY WINDS...SMALL HAIL...AND HEAVY RAINFALL. IF YOUR WEEKEND PLANS INCLUDE OUTDOOR ACTIVITIES...PLEASE KEEP A CLOSE EYE ON THE SKY AS ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE AFTERNOON AND EARLY EVENING. PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772. TYBURSKI
Special weather statement, Jul 6, 1:35 PM EDT, 1 hour 46 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-062030- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 135 PM EDT SUN JUL 6 2003 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EAST CENTRAL OHIO...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA...AND GARRETT COUNTY MARYLAND THIS AFTERNOON AND EVENING... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION TODAY. SOME OF THESE STORMS COULD BE ON THE STRONG TO SEVERE SIDE. THE GREATEST SEVERE WEATHER THREAT FROM ANY STORM WILL BE STRONG AND POTENTIALLY DAMAGING WIND GUSTS. IN ADDITION...BRIEF TORRENTIAL DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE. MONITOR THE LATEST WEATHER CONDITIONS THROUGHOUT THE DAY AND BE PREPARED TO SEEK SHELTER INDOORS SHOULD THREATENING WEATHER APPROACH. TYBURSKI
Special weather statement, Jul 6, 2:50 PM EDT, 31 minutes before
PAZ007-008-062000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 250 PM EDT SUN JUL 6 2003 ...THUNDERSTORMS MOVING ACROSS THE AREA... AT 2:50 PM...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS MOVING INTO MERCER COUNTY. THESE STORMS WILL MOVE ACROSS THE AREA BETWEEN 3:00 PM AND 4:30 PM AFFECTING VENANGO COUNTY AFTER 3:30 PM. BE ALERT FOR STRONG GUSTY WINDS...SMALL HAIL...AND HEAVY RAINFALL. IF YOUR WEEKEND PLANS INCLUDE OUTDOOR ACTIVITIES...PLEASE KEEP A CLOSE EYE ON THE SKY AS ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE AFTERNOON AND EARLY EVENING. PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 3:17 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 58 min |
| Jul 6, 3:35 PM EDT | Flash Flood Warning | PBZ | Lawrence, Mercer | 3 hr |
| Jul 6, 3:37 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 53 min |
| Jul 6, 3:52 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 53 min |
| Jul 6, 3:54 PM EDT | Flash Flood Warning | PBZ | Butler | 3 hr |
| Jul 6, 4:56 PM EDT | Flash Flood Warning | PBZ | Indiana | 3 hr |
| Jul 6, 5:38 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 67 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.